Maryland, 2012Strong Wind in Maryland, December 22, 2012
December 22, 2012 · NWS PHI · 5 events in 5 counties and zones
Strong west winds followed in the wake of the departing low pressure system during the morning on the 22nd on the Eastern Shore. Peak wind gusts averaged around 45 mph and knocked down additional weak trees, tree limbs and wires.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds followed in the wake of the departing low pressure system during the morning on the 22nd on the Eastern Shore. Peak wind gusts averaged around 45 mph and knocked down additional weak trees, tree limbs and wires. Peak wind gusts included 46 mph in Tolchester Beach (Kent County), 44 mph in Stevensville (Queen Anne's County) and 41 mph in Easton (Talbot County). The strong winds were caused by the pressure difference between the departing intense low pressure system as moved northeast along the Saint Lawrence River and an approaching high pressure system from the Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 22, 4:31 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 22, 4:31 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EST SAT DEC 22 2012
.SYNOPSIS...
STRONG LOW PRESSURE OVER SOUTHERN QUEBEC THIS MORNING WILL
GRADUALLY WEAKEN AND MOVE SLOWLY AWAY TO THE NORTHEAST TODAY AND
TONIGHT. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY
INTO MONDAY BRINGING FAIR WEATHER. LOW PRESSURE MOVING EAST FROM
THE OHIO VALLEY WILL PROVIDE RAIN OR A WINTRY MIX ACROSS THE AREA
ON CHRISTMAS EVE INTO EARLY CHRISTMAS DAY. A STRONGER LOW PRESSURE
WILL BRING MORE RAIN OR MIXED PRECIPITATION AND STORMY WEATHER FOR
WEDNESDAY INTO THURSDAY MORNING. HIGH PRESSURE IS EXPECTED TO
BUILD IN AGAIN FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A S/WV WAS MOVG THRU ERLY THIS MRNG AND HAS BROUGHT SOME SNOW
FLURRIES AND SHWRS TO MAINLY NRN AND WRN PORTIONS OF THE AREA.
THIS VORT SHUD MOVE THRU LATER THIS MRNG WITH PRECIP CHCS
DECREASING AND BECOMING CONFINED MAINLY TO THE NW THRU THE DAY.
LOOKING AT THE BIGGER PICTURE, A LARGE H5 TROF WAS LOCATED OVER THE
ERN CONUS WITH A DEEP SFC LOW OVER SERN CANADA. HIGH PRES WAS
LOCATED OVER THE SERN STATES AND WAS SLOWLY MOVG E. THE PGRAD
BETWEEN THE AFOREMENTIONED LOW AND THE HIGH WILL KEEP A VERY STRONG W
TO NW FLOW OVER THE REGION TODAY. AS A RESULT, THE WIND ADVY WILL
BE LEFT IN EFFECT FOR THE ENTIRE AREA AS PREV ISSUED. THE WIND
COULD EASILY GUST OVER 40 MPH THIS AFTN. UNTIL THE S/WV MOVES THRU,
EXPECT AN ABUNDANCE OF CLOUDS, BUT AS THE HIGH BUILDS FURTHER INTO
THE REGION, CLOUDS SHOULD DECREASE TWD EVENING.
TEMPS WILL STRUGGLE TO REACH THE LOWER 40S ACRS SRN AND ERN AREAS,
BUT WITH THE STRONG AND GUSTY WINDS, IT WILL FEEL A LOT COLDER.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE FLOW BECOMES MORE ZONAL TONIGHT AS THE STRONG LOW MOVES NWD
TWD HUDSON BAY AND THE AREA OF HIGH PRESSURE MOVES EWD AND REMAINS
S OF THE REGION. THIS MOTION OF THE TWO MAIN FEATURES WILL ALLOW
FOR A MARKED DECREASE IN WIND AND A DECREASE IN CLOUDS AS WELL.
TEMPS WILL FALL INTO THE 20S AREA WIDE AND THE WIND WILL PROBABLY
ONLY BE GUSTING IN THE 10 TO 15 MPH RANGE BY MORNING.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
FOR SUNDAY INTO MONDAY...MORE OR LESS ZONAL FLOW CONTS FOR THIS
PERIOD AS A WEAK RIDGE OF HIGH PRESSURE BUILDS EAST ACROSS THE
AREA. WINDS WILL FINALLY DIMINISH AND TEMPS WILL BE NEAR SEASONAL
NORMS.
FOR MONDAY INTO CHRISTMAS DAY...A WEAK LOW PRSSURE IS FCST TO
TRACK EWD AND PASS THROUGH DELMARVA EARLY XMAS MORN. THIS WILL
BRING SOME LIGHT PRECIP TO THE AREA PROBABLY STARTING LATE MONDAY
AFTN. PCPN TYPE IS SMWHT UNCERTAIN...ATTM IT LOOKS LIKE COASTAL NJ
AND SRN DE WILL BE TOO WARM OVERNIGHT FOR ANY TYPE BUT RAIN. HWVR
FARTHER N COULD SEE A MIX OF PCPN...WITH LIGHT SNOW LIKELY WELL N
AND W OF PHL.
PCPN SHOULD END OVER MOST AREAS BY MID DAY ON TUESDAY WITH
RELATIVELY PLEASANT CONDS FOR THE SEASON. HWVR THIS WILL BE SHORT
LIVED AS ANOTHER MORE POWERFUL STORM WINDS UP AND MOVES NEWD OUT
OF THE LOWER MS VLY TUE NIGHT AND WEDNESDAY. THERE ARE OF COURSE
TIMING AND INTENSITY DIFFERENCES AT THIS RANGE...HWVR BOTH THE GFS
AND ECMWF ARE INDICATING RAIN OVER DELMARVA AND SRN NJ WITH A
WINTRY MIX FURTHER N. THE GFS ENSEMBLE IS SHOWING A LOT OF
UNCERTAINTY IN THE TRACK LOW LOCATION WITH SEVERAL MEMBERS FARTHER
N...WHICH WOULD RESULT IN MOSTLY RAIN IN THE NRN MID ATLANTIC.
THE WEEK IS FCST TO END WITH A WEAK RIDGE OF HIGH PRESSURE AND
FAIR WX BUT THEN YET ANOTHER POSSIBLE STORM IS INDCD FOR NEXT
WEEKEND.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
AN UPPER LEVEL DISTURBANCE IS MOVG THRU THE REGION EARLY THIS
MORNING. IT HAS TRIGGERED SOME FLURRIES AND SNOW SHOWERS, MAINLY
OVER THE NRN TERMINALS AND HAS, AT TIMES, DROPPED CIGS TO MVFR.
EXPECT THIS TREND TO CONTINUE FOR THE NEXT SEVERAL HOURS. HOWEVER,
VFR CONDS ARE GENLY EXPECTED AS THE OVERALL AREAL COVERAGE OF THE
PRECIP SHOULD DECREASE. FOR THE SRN AND ERN TAF SITES, EXPECT VFR
TO PREVAIL FOR THE ENTIRE PD.
THE MAIN STORY FOR TODAY WILL BE A STRONG AND GUSTY W TO NW FLOW.
IT WILL INCREASE AFTER DAYBREAK AND CONTINUE THROUGH THE DAY. WIND
GUSTS COULD APPROACH 40 KTS. AFTER SUNSET, THE WIND WILL SLOWLY
DECREASE, BUT THERE SHOULD BE GUSTS TO AROUND 25 KTS THROUGH THE
EVENING, WITH GUSTS DECREASING FURTHER BY MIDNIGHT.
OUTLOOK...
SUNDAY THROUGH MONDAY...VFR CONDS EXPECTED. WINDS 10 TO 15 KT
MAINLY FROM THE WEST OR NORTHWEST.
MONDAY NIGHT AND TUESDAY...SOME MVFR OR IFR CONDS POSSIBLE IN
LIGHT PCPN. WINDS LIGHT ELY MONDAY NIGHT BECOMING NW 10 TO 15 KT
ON TUESDAY.
WEDNESDAY AND THURSDAY...VFR DETERIORATING TO MVFR/IFR BY LATE
WEDNESDAY. NE WINDS INCREASING TO 15 TO 25 KT WED NIGHT BECOMING
NW 15 TO 25 KT BY THURSDAY.
&&
.MARINE...
A STRONG PGRAD BETWEEN INTENSE LOW PRESSURE IN SERN CANADA AND
HIGH PRESSURE TO THE W WILL KEEP A STRONG W TO NW FLOW OVER THE
WATERS. AS A RESULT, THE GALE WARNING THAT WAS PREVIOUSLY ISSUED
WILL REMAIN IN EFFECT UNCHANGED. RIGHT NOW, IT STILL LOOKS AS IF
THE 23/06Z EXPIRATION TIME IS REASONABLE AS THE GUID INDICATES
THAT THE WIND WILL BEGIN TO DECREASE BY EVENING AND COME DOWN EVEN
FURTHER TONIGHT. IF LATER GUID IS SLOWER WITH THIS PROGRESSION,
THEN THE GLW MAY NEED TO BE EXTENDED FURTHER INTO SUNDAY. WHATEVER
TIME THE GLW ENDS, THERE WILL BE THE NEED FOR A SCA ON THE BACK
END BEFORE SEAS AND WIND DROPS BELOW CRITERIA.
WINDS AND SEAS WILL DIMINSH BELOW SCA LEVEL FOR SUNDAY THROUGH
MONDAY. A SCA MAY BE NEEDED FOR MONDAY NIGHT IN TUE MORNING AS A
WAVE OF LOW PRESSURE MOVES BY WE TO EAST OFF THE MID ATLANTIC
COAST. SCA AND POSSIBLY GALE WARNINGS WILL BE NEEDED FOR A
STRONGER STORM WED NIGHT AND THURSDAY.
&&
.HYDROLOGY...
A COUPLE OF STREAMS REMAIN ABOVE FLOOD STAGE IN NRN NJ AND
APPROPRIATE STATMENTS ARE BEING ISSUED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
FOR PAZ054-055-060>062-070-071-101>106.
NJ...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
FOR NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
FOR DEZ001>004.
MD...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 1 AM EST SUNDAY FOR ANZ430-431-450>455.
&&
SYNOPSIS...AMC
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...AMC
AVIATION...NIERENBERG
MARINE...AMC/NIERENBERG
HYDROLOGY...AMCHazardous weather outlook, Dec 21, 7:28 PM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
728 PM EST FRI DEC 21 2012
PAZ054-055-230030-
CARBON-MONROE-
728 PM EST FRI DEC 21 2012
...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
SNOW SHOWERS COULD BRING SOME ACCUMULATION ALONG WITH GREATLY
REDUCED VISIBILITIES AT TIMES THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SNOW SHOWERS COULD BRING SOME ACCUMULATION ALONG WITH GREATLY
REDUCED VISIBILITIES AT TIMES SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
070-071-101>106-230030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
728 PM EST FRI DEC 21 2012
...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-230030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
728 PM EST FRI DEC 21 2012
...GALE WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Caroline
- When
- December 22, 8:00 AM EST to 12:00 PM EST
- Where
- Caroline forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 38.872, -75.832 (the zone’s center; the record gives no point)
Strong Wind, Cecil
- When
- December 22, 8:00 AM EST to 12:00 PM EST
- Where
- Cecil forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- December 22, 8:00 AM EST to 12:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $200
- Reported by
- WLON
- Coordinates
- 39.236, -76.096 (the zone’s center; the record gives no point)
Strong Wind, Queen Annes
- When
- December 22, 8:00 AM EST to 12:00 PM EST
- Where
- Queen Annes forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 39.038, -76.085 (the zone’s center; the record gives no point)
Strong Wind, Talbot
- When
- December 22, 8:00 AM EST to 12:00 PM EST
- Where
- Talbot forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 38.749, -76.179 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 22, 20121 death · 1 event
- Heavy Snow in Alaska, December 22 to 26, 2012$157,000 · 1 event
- Strong Wind in New Jersey, December 22, 2012$25,000 · 21 events
- Wildfire in Texas, December 22, 2012$50,000 · 1 event
- Strong Wind in Pennsylvania, December 22, 2012$10,000 · 13 events
- Frost and Freeze in Florida, December 22 to 23, 201212 events
- High Surf in Hawaii, December 22 to 23, 201210 events
- Lake-Effect Snow in New York, December 22, 20125 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, December 22, 2012$4,000 · 4 events
- Strong Wind in Delaware, December 22, 2012$5,000 · 4 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, December 22, 20123 events
- Frost and Freeze in Florida, December 22, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424433, 424434, 424435, 424436, 424437.